Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Lake Charles, LA

May 2, 2019Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 2, 2019, 8:03 AM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 8:03 AM CDT (13:03 UTC)
Expired
May 2, 2019, 8:45 AM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 7 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS54 KLCH 021303
SVRLCH
LAC079-115-021345-
/O.NEW.KLCH.SV.W.0053.190502T1303Z-190502T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
803 AM CDT Thu May 2 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rapides Parish in central Louisiana...
  Northeastern Vernon Parish in west central Louisiana...

* Until 845 AM CDT.

* At 802 AM CDT, a severe thunderstorm was located over Slagle,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Slagle, Clifton, Lacamp, Leander, Sieper and Simpson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3113 9319 3123 9317 3141 9280 3115 9271
TIME...MOT...LOC 1302Z 253DEG 20KT 3118 9314 

HAIL...0.75IN
WIND...60MPH
 
$$

Warthen
3 follow-up statements
570 
WWUS54 KLCH 021313
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
813 AM CDT Thu May 2 2019

LAC079-115-021345-
/O.CON.KLCH.SV.W.0053.000000T0000Z-190502T1345Z/
Rapides LA-Vernon LA-
813 AM CDT Thu May 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR WEST CENTRAL RAPIDES AND NORTHEASTERN VERNON PARISHES...

At 812 AM CDT, a severe thunderstorm was located near Slagle, moving
east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Leander, Lacamp and Sieper. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3114 9306 3122 9308 3134 9278 3115 9271
TIME...MOT...LOC 1312Z 259DEG 22KT 3116 9303 

HAIL...<.75IN
WIND...60MPH
 
$$

Warthen
876 
WWUS54 KLCH 021330
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
830 AM CDT Thu May 2 2019

LAC079-115-021345-
/O.CON.KLCH.SV.W.0053.000000T0000Z-190502T1345Z/
Rapides LA-Vernon LA-
830 AM CDT Thu May 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR WEST CENTRAL RAPIDES AND EAST CENTRAL VERNON PARISHES...

At 829 AM CDT, a severe thunderstorm was located over Lacamp, or 8
miles west of Hineston, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Leander, Lacamp and Sieper. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3114 9300 3127 9295 3134 9278 3115 9271
TIME...MOT...LOC 1329Z 259DEG 26KT 3118 9289 

HAIL...<.75IN
WIND...60MPH
 
$$

Warthen
838 
WWUS54 KLCH 021338
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
838 AM CDT Thu May 2 2019

LAC079-115-021348-
/O.EXP.KLCH.SV.W.0053.000000T0000Z-190502T1345Z/
Rapides LA-Vernon LA-
838 AM CDT Thu May 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAPIDES AND EAST
CENTRAL VERNON PARISHES WILL EXPIRE AT 845 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3114 9300 3127 9295 3134 9278 3115 9271
TIME...MOT...LOC 1338Z 253DEG 20KT 3119 9284 

$$

Warthen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:10 AM CDT, 53 minutes earlier.

Area forecast discussion, May 2, 7:10 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
710 AM CDT Thu May 2 2019

.DISCUSSION...
02/12Z TAF Issuance.

&&

.AVIATION...
A band of strong tstms extends from Toledo Bend Reservoir to
Jasper to Kountze. This activity is moving east/southeast and is
expected to affect the AEX terminal later this morning. While
model guidance indicates convection diminishing prior to reaching
BPT, radar trends suggest a weakening cluster of storms could also
affect this location in a few hours. This will bear monitoring,
with amendments possibly needed should activity stay intact as it
approaches BPT. Otherwise, a mix of MVFR/VFR cigs will lift and
become VFR through mid/late morning. Convection should mainly
affect northern portions of the area today. With this in mind,
inserted TEMPO group at AEX from late morning through early aftn
as this morning's convection diminishes and aftn heating interacts
with any leftover boundaries. Showers and storms should decrease
by sunset, with low clouds/MVFR cigs expected to return late
tonight.

24

&&

.PREV DISCUSSION... /issued 430 AM CDT Thu May 2 2019/

SYNOPSIS...
Northwest portions of the forecast area may experience some
showers or storms today as an intense line of thunderstorms may
try to sneak in during the morning hours, with any residual meso-
scale boundaries having the potential to work with daytime heating
to focus additional storms this afternoon. Otherwise, remainder of
the forecast area will continue to see warm and muggy conditions.

Showers and storms still looking likely from late Friday into
Saturday as an upper level disturbance will push a surface front
into the forecast area. Locally heavy rainfall and frequent cloud
to ground lightning look like the main hazards during this time
frame.

After brief break on Sunday with some more stable air, a similar
pattern will return for early to mid next week with southerlies
bringing in warm and humid air, and the sub-tropical storm track
stays just to the northwest.

Rua

DISCUSSION...
A warm and muggy morning again to start off the day as southerlies
prevail and temperatures and dew points are mainly in the 70s.
Only difference this early morning is a rather intense line of
storms that is over northeast and east central Texas and still
trying to move east-southeast toward the forecast area. Activity
is likely to begin to weaken as it nears the forecast area due to
it out running its energy source and usually climatology speaking,
these squall lines will decrease just before daybreak into the
early morning or some gusty winds and frequent lightning may
affect the far northwest portions. Still consensus of hi-res
guidance does bring this weakening activity into portions of the
forecast area. mainly upper southeast Texas and west central
Louisiana during the first part of the morning. Therefore, will
need to keep some pops for that area.

Where any residual meso-scale boundaries will have to be monitored
later today, as these boundaries may serve to focus daytime
heating driven activity. Again, this should be just over the
northwest and northern portions of the forecast area. If activity
does form, CAPE values could be rather high, and mid level lapse
rates steep, that could allow any storm that does to develop to be
rather robust.

A rather potent southern stream short wave will move out from the
Southwest US on Friday and continue to push eastward during the
weekend. This will help kick a surface frontal boundary into the
forecast area late Friday and early Saturday. Abundant Gulf
moisture will be in place for the frontal lift to work with that
widespread showers and thunderstorms are expected. Precipitable
water values look to average between 1.5-1.6 inches and
possibly exceeding 1.75 inches. Therefore, some of the storms
could produce some locally heavy rainfall. Severe parameters still
don't look overall impressive, especially if activity begins
early in the morning that will help keep instability down.

Some stable air along with some upper level ridging is noted
behind the short wave on Sunday and therefore, not expecting any
rainfall on that day, with maybe a little less humid conditions.

Similar pattern returns early next week with high pressure off to
the east ridging back into the forecast area to provide deep
southerlies to bring back warm and humid conditions.

A rather potent upper level disturbance is noted in the guidance
that will push over as early as Monday night (GFS) or Tuesday
(ECMWF) to provide a good chance of showers and thunderstorms.
Heavy rainfall could be in store if early guidance indications of
bringing in high anomalous air with precipitable water values
between 1.8-2.0 inches. Then it looks like the southern stream
storm track will set up to the northwest of the forecast area with
most of the main activity just missing us.

Rua

MARINE...
Gradient over the coastal waters seems to have reduced enough that
southerly winds this morning are not quite as strong and gusty as
the past couple of days. Therefore, will leave out the small craft
exercise caution headline on the next marine forecast.

Light to moderate southerly winds will prevail into Saturday as
high over the western Atlantic will continue to ridge into the
coastal waters. An upper level disturbance will push a surface
front to very near or into the coastal waters on Saturday. This
will bring widespread showers and thunderstorms. Winds and seas
will be locally higher near the storms, along with frequent cloud
to water lightning.

The front will dissipate on Sunday, with moderate and breezy south
winds returning on Monday as the next low pressure system develops
over the Southern Plains.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  67  84  66 /  40  20  20  60
LCH  86  71  84  70 /  10  10  20  70
LFT  87  70  85  71 /  10   0  10  40
BPT  86  72  83  70 /  10  10  20  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...24
Hazardous weather outlook, May 2, 4:40 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
440 AM CDT Thu May 2 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
440 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A few strong thunderstorms with gusty winds to 40 mph, locally
heavy down pours, and frequent cloud to ground lightning may enter
portions of upper southeast Texas and west central Louisiana
during the early morning. Another round of storms may form upper
Southeast Texas and central Louisiana this afternoon. Some of
these storms again may be strong with gusty winds, hail, locally
heavy down pours, and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms are expected across the
entire area late Friday into Saturday. Locally heavy rainfall that
may lead to street flooding and frequent cloud to ground lightning
will be possible with the stronger storms.

Another round of storms will be possible on Tuesday. These storms
again may produce locally heavy rainfall and frequent cloud to
ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-031115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
440 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms are expected on late Friday
into Saturday. The storms will produce locally higher winds and
seas, along with frequent cloud to water lightning.

Another round of showers or thunderstorms will be possible on
Tuesday, with frequent cloud to water lightning the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 2, 5:21 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
521 AM CDT Thu May 2 2019

TXZ180-259-021100-
Northern Jasper TX-Tyler TX-
521 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND NORTHWESTERN JASPER
COUNTIES UNTIL 600 AM CDT...

At 521 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Corrigan, or 9 miles northwest of Chester, moving east
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Colmesneil, Chester, Ebenezer, Town Bluff, Rockland,
Ivanhoe, Hillister and Sam Rayburn Dam.

LAT...LON 3106 9456 3106 9453 3104 9450 3105 9449
      3103 9448 3103 9447 3104 9444 3111 9408
      3060 9421 3074 9460 3099 9466 3101 9465
TIME...MOT...LOC 1021Z 278DEG 32KT 3103 9470

24
Special weather statement, May 2, 6:03 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Lake Charles LA
603 AM CDT Thu May 2 2019

TXZ180-201-259-260-021145-
Hardin TX-Northern Newton TX-Northern Jasper TX-Tyler TX-
603 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR TYLER...NORTHWESTERN NEWTON...
NORTHEASTERN HARDIN AND JASPER COUNTIES UNTIL 645 AM CDT...

At 603 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ebenezer to 10 miles
northwest of Wildwood. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Silsbee, Woodville, Colmesneil, Ebenezer, Fred, Rockland,
Wildwood, Warren, Town Bluff, Browndell, Caney Head, Farrsville,
Magnolia Springs, Mt. Union, Spurger, Harrisburg, Village Mills,
Ivanhoe and Sam Rayburn Dam.

LAT...LON 3049 9454 3071 9459 3106 9436 3111 9406
      3114 9403 3116 9391 3117 9370 3038 9414
      3049 9463
TIME...MOT...LOC 1103Z 278DEG 23KT 3112 9424 3060 9458

24
Special weather statement, May 2, 6:45 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
645 AM CDT Thu May 2 2019

LAZ027-TXZ180-201-259>262-021230-
Vernon LA-Hardin TX-Southern Newton TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-Tyler TX-
645 AM CDT Thu May 2 2019

...SPECIAL WEATHER STATEMENT...

At 645 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Pineland to near Fred.
Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jasper, Newton, Kirbyville, Toledo Bend Dam, Call, Fred, Bon Weir,
Burkeville, Hornbeck, Trout Creek, Farrsville, Magnolia Springs, Burr
Ferry, Old Salem, Mayflower, Mt. Union, Spurger, Jamestown,
Roganville and Harrisburg.

LAT...LON 3078 9359 3076 9361 3072 9361 3064 9368
      3059 9368 3058 9373 3054 9374 3052 9371
      3049 9371 3051 9434 3115 9395 3118 9362
      3117 9358 3120 9355 3124 9356 3128 9353
      3128 9344 3136 9338
TIME...MOT...LOC 1145Z 268DEG 31KT 3118 9386 3054 9427

24
Special weather statement, May 2, 7:23 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
723 AM CDT Thu May 2 2019

LAZ027-021315-
Vernon LA-
723 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON PARISH UNTIL 815
AM CDT...

At 722 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hornbeck, or near Anacoco, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Leesville, Anacoco, Slagle, Hornbeck, Lacamp, Kurthwood, Hutton,
Leander and Simpson.

LAT...LON 3136 9299 3134 9298 3132 9288 3129 9288
      3129 9286 3127 9285 3115 9283 3111 9352
      3124 9355 3128 9353 3128 9344 3136 9339
      3137 9303
TIME...MOT...LOC 1222Z 255DEG 30KT 3126 9345

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:23 AM CDTSpecial Weather StatementLCHVernon52 min
May 2, 8:17 AM CDTSpecial Weather StatementLCHVernon28 min
May 2, 8:41 AM CDTSpecial Weather StatementLCHAllen, Rapides49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.